Tennessee, 2010

Flash Flood in Tennessee, May 20, 2010

May 20, 2010 · NWS OHX · 1 event in 1 county or zone

Thunderstorms moved across Montgomery County during the morning hours on May 20th. These thunderstorms produced heavy rainfall, resulting in flooding in Clarksville.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
$10,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Thunderstorms moved across Montgomery County during the morning hours on May 20th. These thunderstorms produced heavy rainfall, resulting in flooding in Clarksville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at May 20, 8:42 AM CST, 1 hour 37 minutes earlier.

Area forecast discussion, May 20, 8:42 AM CST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION...COR TYPO
NATIONAL WEATHER SERVICE NASHVILLE TN
942 AM CDT THU MAY 20 2010

.MESOSCALE UPDATE...
LEADING AREA OF STORMS MOVG NE IN NW MID TN. NO SVR BUT A FEW
STRONG CELLS BASED ON 30-40 VILS. LOCAL RAINFALL UP TO 1.5
INCHES.

WARM FRONT REMAINS SOUTH OF MID TN TDAY. DESTAB TO MARGINAL THIS
AFTERNOON W/MID-UPR 70S. LOCAL WRF MOVES BROKEN LINE OF STORMS INTO
MID TN THIS AFTERNOON...W/ISO STRONG TO SVR POSSIBLE.

&&

.PREV DISCUSSION... /ISSUED 643 AM CDT THU MAY 20 2010/

DISCUSSION...
FORECAST REASONING WILL BE BASED ON A LEAN TOWARD A MODEL
CONSENSUS SOLUTION FOR THE FORECAST PERIOD UNLESS OTHERWISE NOTED.

FORECAST QUANDARIES...AS A LOW PRESSURE SYSTEM CONTINUES TO TAKE
SHAPE OVER THE SRN AND CNTRL PLAINS THIS MORNING...AND A WIDE
AREA OF SHWRS/TSTMS APPROACHES THE MS RIVER VALLEY REGION...THE
AIRMASS ACROSS THE MID STATE WILL CONTINUE TO DESTABILIZE...AIDED BY
A WARM FRONT LIFTING NWD ACROSS THE AREA. AS ATMOSPHERIC MOISTURE
DEEPENS W TO E ACROSS THE MID STATE...EXPECT A SLIGHT CHANCE OF
SHWRS AND TSTMS THIS MORNING...GENERALLY W OF INTERSTATE 65...WITH A
PROGRESSION TO LIKELY SHWRS/TSTMS ACROSS AREAS ALONG AND W OF
INTERSTATE 65 THIS AFTERNOON...WITH ENOUGH INSTABILITY TO SUPPORT A
CHANCE TO SLIGHT CHANCE OF SHWRS AND TSTMS THIS AFTERNOON ACROSS
LOCATION GENERALLY E OF INTERSTATE 65. SPC HAS PLACED PORTIONS OF S
PERRY...SW LEWIS...W LAWRENCE...AND WAYNE COUNTIES IN A SLIGHT RISK
FOR SVR TSTMS THRU 12Z FRI...WITH THE MAIN CONCERNS BEING LARGE HAIL
AND DAMAGING WINDS. DID NOT ADDRESS THIS DIRECTLY IN THE ZONES...AND
THESE LOCATIONS WILL NEED TO BE MONITORED CAREFULLY TODAY AND INTO
THIS EVENING. EVEN IF SVR TSTMS DUE NOT DEVELOP...WOULD NOT BE
SURPRISED AT ALL TO SEE STRONG TSTMS AT LEAST ACROSS THESE
LOCATIONS...AS BEST INFLUX OF MOISTURE...INSTABILITY...AND LIFT
ACROSS THE MID STATE ARE EXPECTED IN THIS AREA. DUE ALSO EXPECT THE
BEST CHANCE OF SHWRS/TSTMS ACROSS THE ENTIRE MID STATE TONIGHT...AS
SFC/UPPER LEVEL LOWS ACROSS THE MID MS VALLEY...USHER IN ADDITIONAL
MOISTURE...INSTABILITY...AND LIFT...AIDED BY A THE WARM FRONT THAT
WILL MOVE INTO THE S OHIO RIVER VALLEY REGION BY LATE TONIGHT. AS
FOR TEMPS...WILL GO CLOSER TO THE NAM MOS FOR HIGHS/LOWS TODAY AND
TONIGHT.

BY FRI...CONSENSUS OF 12Z WED MODELS WAS SHOWING THAT MOST AREAS
WOULD GET MEASURABLE PRECIPITATION ON FRI...AS A WIDE AREA OF
DEEP MOISTURE WAS EXPECTED TO SWEEP EWD ACROSS THE AREA. THE 00Z
THU MODEL RUN SHOWING A MORE REALISTIC SCENARIO WITH BEST DYNAMICS
MOVING TO THE N OF THE MID STATE. AS A RESULT...STILL BELIEVE
SHWRS AND TSTMS WILL DEVELOP...BUT MAY NOT BE AS WIDESPREAD AS
PREVIOUSLY THOUGHT...AND THUS ADDRESSED FRI WITH LIKELY SHWRS AND
TSTMS...WITH A CHANCE OF TSTMS DURING THE AFTERNOON ACROSS THE TN
RIVER VALLEY REGION...WHERE ADVECTION OF A DRIER AIRMASS LOOKS TO
BEGIN DEVELOPING. FOR FRI NIGHT...WILL GO WITH A GENERAL DECREASE IN
SHWR/TSTM ACTIVITY W TO E...WITH MAIN AREAS EXPERIENCING RAINFALL
AFTER MIDNIGHT ALONG AND E OF INTERSTATE 65.

HIGH PRESSURE WILL GENERALLY BE IN CONTROL OF THE WEATHER PATTERN
FOR THE UPCOMING WEEKEND. EVEN WITH THIS RIDGING...ENOUGH MOISTURE
AND INSTABILITY WILL BE AROUND AT LEAST ON SAT TO RESULT IN
MAINLY DIURNAL BASED ISOLATED SHWRS AND TSTMS ACROSS THE
CUMBERLAND PLATEAU REGION. AS OF THIS POINT...WILL CONTINUE TO
KEEP SUN DRY...BUT LATEST MODEL RUNS SHOWING INCREASING MOISTURE
AND INSTABILITY ON SUN ALSO...AND WILL WAIT FOR ADDITIONAL MODEL
RUNS FOR FURTHER CLARIFICATION BEFORE MENTIONING IN FORECAST.

BY THE FIRST PART OF NEXT WEEK...CONTINUE TO EXPECT UPPER HIGH
PRESSURE OVER THE TN VALLEY TO RETROGRADE...AS LOW PRESSURE BUILDS
IN FROM THE SE. AS A RESULT...ATMOSPHERIC MOISTURE WILL GRADUALLY
INCREASE...AND EXPECT ISOLATED TO SCATTERED SHWRS AND TSTMS THRU
THE PERIOD. AS DISCUSSED IN THE AFTERNOON DISCUSSION...PCPN MAY
BE TIED TO A WESTWARD-MOVING INVERTED TROUGH...BUT TIMING OF THIS
FEATURE IS STILL HIGHLY QUESTIONABLE EVEN RIGHT NOW AND WILL JUST
BROAD-BRUSH MAINLY SCT POPS FOR THIS TIME PERIOD.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

04
Hazardous weather outlook, May 20, 4:25 AM CST, 5 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
525 AM CDT THU MAY 20 2010

TNZ005>011-022>034-056>066-075-077>080-093>095-211030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
525 AM CDT THU MAY 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A WARM FRONT IS EXPECTED TO PUSH ACROSS MIDDLE TENNESSEE TODAY AND
TONIGHT, BRINGING ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS. MOST
OF THE SEVERE WEATHER ASSOCIATED WITH THIS SYSTEM WILL REMAIN
SOUTHWEST OF THE MID STATE, ALTHOUGH AN ISOLATED SEVERE STORM OR
TWO MAY CREEP INTO THE LAWRENCEBURG AND WAYNESBORO AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

EVEN THOUGH ANY SEVERE THUNDERSTORMS ARE EXPECTED TO BE BRIEF AND
ISOLATED, SPOTTERS ARE ENCOURAGED TO CLOSELY MONITOR WEATHER
CONDITIONS AND BE PREPARED TO CALL IN ANYTHING REACHING REPORTING
CRITERIA.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

ROSE

In the hours before

Special weather statement, May 20, 6:38 AM CST, 3 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
738 AM CDT THU MAY 20 2010

TNZ022-201310-
BENTON-
738 AM CDT THU MAY 20 2010

...SIGNIFICANT WEATHER ADVISORY FOR BENTON COUNTY...

AT 737 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM ABOUT 20 MILES SOUTHWEST OF CAMDEN...MOVING
NORTHEAST AT 35 MPH.

THIS STORM WILL BE NEAR...
  CAMDEN BY 800 AM CDT.

SMALL HAIL AND BRIEF HEAVY RAINFALL IS EXPECTED WITH THIS STORM.

31
Special weather statement, May 20, 7:27 AM CST, 2 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
827 AM CDT THU MAY 20 2010

TNZ005-022>025-056-057-201430-
BENTON-DICKSON-HICKMAN-HOUSTON-HUMPHREYS-PERRY-STEWART-
827 AM CDT THU MAY 20 2010

...SIGNIFICANT WEATHER ADVISORY FOR BENTON...DICKSON...HICKMAN...
HOUSTON...HUMPHREYS...PERRY AND STEWART COUNTIES...

AT 825 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR NEW JOHNSONVILLE...OR 11 MILES SOUTHWEST OF
WAVERLY...MOVING NORTHEAST AT 40 MPH.

PEOPLE IN DICKSON...HOUSTON...HUMPHREYS...NORTHEASTERN BENTON...
NORTHERN PERRY...NORTHWESTERN HICKMAN AND STEWART COUNTIES...
INCLUDING THE CITY OF WAVERLY...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

NICKEL SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.

07
Special weather statement, May 20, 8:27 AM CST, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
927 AM CDT THU MAY 20 2010

TNZ005>007-022>026-201530-
BENTON-CHEATHAM-DICKSON-HOUSTON-HUMPHREYS-MONTGOMERY-ROBERTSON-
STEWART-
927 AM CDT THU MAY 20 2010

...SIGNIFICANT WEATHER ADVISORY FOR BENTON...CHEATHAM...DICKSON...
HOUSTON...HUMPHREYS...MONTGOMERY...ROBERTSON AND STEWART COUNTIES...

AT 925 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTH OF ERIN...MOVING NORTHEAST AT 30
MPH.

PEOPLE IN DICKSON...HOUSTON...MONTGOMERY...NORTHEASTERN BENTON...
NORTHERN HUMPHREYS...NORTHWESTERN CHEATHAM...STEWART AND WESTERN
ROBERTSON COUNTIES...INCLUDING THE CITY OF CLARKSVILLE...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.

HALF INCH SIZE HAIL...AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM. BRIEF PONDING OF WATER ON ROADWAYS IS ALSO LIKELY.

07

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Montgomery

When
May 20, 10:19 AM CST to 1:15 PM CST
Where
Montgomery County, 1.46 mi ENE of Clarksville to 1.3 mi SSE of St Bethlehem
Cause
Heavy Rain
Property damage
$50,000
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
36.541, -87.328

One and a half feet of water was over Meadow Green Drive and Cloverdale Drive. There was also water ponding in several yards.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2010Every state in 2010This day in weather historyWarnings in Tennessee, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 234836.